Montana, 2017

Damaging Winds in Montana, July 6, 2017

July 6, 2017 · NWS BYZ · 6 events in 2 counties and zones

An upper level disturbance along with an unstable atmosphere and large temperature/dewpoint spreads resulted in the development of severe thunderstorms producing strong wind gusts across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper level disturbance along with an unstable atmosphere and large temperature/dewpoint spreads resulted in the development of severe thunderstorms producing strong wind gusts across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 1:53 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 1:53 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Billings MT
253 PM MDT Thu Jul 6 2017

.SHORT TERM...valid for Fri and Sat...

Satellite imagery confirms model progs of a short wave moving
through SW/S Montana at this time. This will track around the
high centered over eastern Utah and produce another round of
isolated to widely scattered convection in our CWA. We expect most
of it to affect the western and southern zones through the
evening. Less coverage of any precipitation or deeper convection
to the northeast due to easterly surface winds (better cap) and
track of forcing becoming more southerly as it rotates around
upper high. Most of this activity will diminish after sunset. We
may see some strong wind gusts from storms this evening.

For Friday and Saturday the upper high axis looks a little further
west than today thanks to tonights short wave action. So the usual
late day convection will likely be stuck a bit more to the
southwestern high country and a bit more sparse for the eastern
plains. BT

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Forecast remains largely unchanged in the extended with a large
dome of high pressure dominating the central and southern Rockies
through at least next week. This means continued hot temperatures
with mid 90s to around 100 degrees to be the norm. Clockwise flow
around this ridge will bring occasional bouts of mid-level
moisture which, combined with ample heating, should produce
periods of hit and miss late day convection throughout the
forecast period. Wetting rainfall will be relatively sparse during
the week which will only exacerbate fire weather concerns. That
said, the best chance of catching some rainfall looks to be late
Sunday and again late Monday as some models hint at somewhat
stronger short waves those two days. This may become an issue for
fire weather concerns, particularly Monday evening with passage of
a cool front producing decent post-frontal winds. BT

&&

.AVIATION...

Isolated showers and thunderstorms will form over the higher
terrain across western areas this afternoon and push east through
the evening. Brief reductions to MVFR along with gusty and
erratic winds can be expected with the thunderstorms. Impacts to
KLVM, KBIL, and KSHR are possible through the evening. Showers
and thunderstorms will diminish overnight with VFR expected to
prevail into Friday. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 065/095 066/099 068/097 067/095 064/093 063/094 065/095
    30/U    20/U    11/U    21/U    20/U    11/U    10/B
LVM 054/093 055/096 057/094 055/092 055/091 054/092 055/091
    22/T    20/U    12/T    22/T    21/U    11/U    11/B
HDN 062/097 062/100 064/099 065/097 063/094 063/097 063/098
    30/U    10/U    01/U    21/U    20/U    11/B    10/U
MLS 065/098 064/101 069/101 068/099 067/097 065/099 067/099
    10/U    00/G    00/G    01/B    10/U    11/U    11/U
4BQ 062/096 061/098 065/099 065/097 065/095 064/096 065/096
    20/U    10/U    00/U    11/B    11/U    12/T    21/U
BHK 059/093 058/097 063/098 061/095 062/095 061/094 062/094
    20/U    00/U    01/U    01/B    11/U    12/T    21/U
SHR 057/092 056/095 058/095 060/093 059/092 058/092 058/092
    32/T    20/U    21/B    21/B    21/U    12/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 5, 7:50 PM MST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
850 PM MDT Wed Jul 5 2017

MTZ028-029-034-035-038>042-056-057-064>067-WYZ098-099-060400-
Southern Wheatland-Musselshell-Northern Stillwater-Yellowstone-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
850 PM MDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and north central Wyoming.

No hazardous weather is expected at this time.

MTZ063-068-060400-
Judith Gap-Crazy Mountains-
850 PM MDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 6, 2:50 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT THU JUL 6 2017

MTZ028-034-041-042-062230-
Golden Valley MT-Southern Wheatland MT-Northern Stillwater MT-
Northern Sweet Grass MT-
350 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Deadmans Basin Reservoir, or 23 miles southeast of
Harlowton, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Ryegate, Deadmans Basin Reservoir, Lavina, Franklin, Halfbreed Lake
Wildlife, Shawmut, Hailstone Wildlife Refuge, Rapelje and Molt.

LAT...LON 4645 10891 4613 10889 4613 10893 4596 10892
      4596 10890 4581 10890 4593 10964 4640 10978
TIME...MOT...LOC 2149Z 266DEG 30KT 4617 10953

Chambers
Special weather statement, Jul 6, 3:26 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Billings MT
426 PM MDT THU JUL 6 2017

MTZ029-034-035-042-062315-
Yellowstone MT-Golden Valley MT-Musselshell MT-
Northern Stillwater MT-
426 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY...

At 424 PM MDT, Doppler radar was tracking thunderstorms producing
strong wind gusts along a line extending from near Ryegate to 12
miles north of Columbus. Movement was east at 30 mph.

Wind gusts of 40 to 60 mph are possible with these storms.

Locations impacted include...
Laurel, Ryegate, Broadview, Lavina, Franklin, Halfbreed Lake
Wildlife, Hailstone Wildlife Refuge, Molt, Acton, Rapelje and
Comanche.

This advisory does not include the city of Billings.

LAT...LON 4639 10858 4594 10846 4563 10873 4575 10942
      4599 10938 4638 10930
TIME...MOT...LOC 2224Z 275DEG 25KT 4630 10920 4600 10912 4581 10928

Chambers
Special weather statement, Jul 6, 3:52 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Billings MT
452 PM MDT THU JUL 6 2017

MTZ029-035-062330-
Yellowstone MT-Musselshell MT-
452 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY...

At 450 PM MDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from 16 miles southwest of
Roundup to 9 miles northwest of Laurel. Movement was east at 35 mph.

These winds have pushed out well ahead of the parent thunderstorms
and will move into the Billing area between 5 and 515 pm. Wind gusts
of 40 to 60 mph are possible as this gust front moves through.

Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden,
Ballantine and Crow Indian Reservation.

LAT...LON 4641 10804 4600 10797 4590 10801 4590 10805
      4579 10804 4578 10807 4573 10807 4563 10810
      4563 10874 4594 10848 4639 10860
TIME...MOT...LOC 2250Z 263DEG 32KT 4628 10879 4595 10873 4577 10890

Chambers

The radar

The Billings radar (KBLX), 46 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Musselshell

When
July 6, 4:15 PM MST
Where
Musselshell County, 7.96 mi SE of Elso
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.270, -108.550

Thunderstorm Wind, Yellowstone

When
July 6, 4:20 PM MST
Where
Yellowstone County, 3.75 mi SSE of Lockwood
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.730, -108.400

Thunderstorm Wind, Yellowstone

When
July 6, 4:25 PM MST
Where
Yellowstone County, 1.46 mi SSW of Billings Logan Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -108.540

A tree branch fell on a car.

Thunderstorm Wind, Yellowstone

When
July 6, 4:25 PM MST
Where
Yellowstone County, 1.19 mi NW of Billings Logan Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

Thunderstorm Wind, Yellowstone

When
July 6, 4:27 PM MST
Where
Yellowstone County, 2 mi NE of Billings Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.840, -108.490

Thunderstorm Wind, Musselshell

When
July 6, 4:30 PM MST
Where
Musselshell County, 10.89 mi SSE of Klein
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
46.250, -108.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699850, 699849, 699847, 699848, 699846, 699845.